Boots WebMD Partners in Health
Return To Boots

Health A-Z

Anal itching - Causes of itchy bottom

NHS Choices Medical Reference

NHS Choices Logo

The cause of itchy bottom is not always known. However, it can

sometimes be a symptom of another problem or underlying condition.

Infection

An itchy bottom may be a sign your body is trying to deal with an infection. The infection may be:

An itchy bottom can sometimes be a symptom of a sexually transmitted infection (STI).

If you have had unprotected sex and you think there may be a chance you have an STI, you should visit your local sexual health clinic for advice, testing and, if necessary, treatment.

Gastrointestinal conditions

Gastrointestinal conditions affect your digestive tract (your mouth, throat, stomach, intestines and anus).

Gastrointestinal conditions that may cause an itchy bottom include:

  • haemorrhoids (piles) - swellings in and around your anus that contain enlarged and swollen blood vessels
  • anal fistula - where a small channel (tract) develops between your anal canal (the last section of the large intestine) and the surface of your skin, near the anus
  • anal fissure - a tear or ulcer (open sore) that develops in the lining of the anal canal
  • sphincter incompetence - where the sphincter (the ring of muscle that opens and closes your anus) stops working properly, causing bowel incontinence (leaking stools)
  • long-term diarrhoea - passing loose, watery stools
  • long-term constipation - an inability to completely empty your bowels

Anal and bowel cancer

In rare cases, an itchy bottom can be a symptom of a gastrointestinal cancer, such as anal cancer or bowel cancer.

Although most cases of itchy bottom are not caused by cancer, it is important your GP rules out all possibilities.

Anal cancer is rare, with around 930 cases diagnosed in the UK each year.

In the UK, bowel cancer affects more than 36,500 people a year, and is the second most common type of cancer in women and the third in men. Over 80% of cases occur in people 60 years of age or over.

If you do have cancer you are likely to have other symptoms as well such as:

  • weight loss
  • changes to how often you go to the toilet

Read more about anal cancer and bowel cancer.

Skin conditions

Some dermatological (skin) conditions can affect any area of skin on your body, including the skin around your anus.

Skin conditions that can cause itchy bottom include:

  • psoriasis - where red, flaky, crusty patches of skin develop because your skin cells reproduce too quickly
  • contact dermatitis - where your skin reacts to certain substances, known as allergens, causing your skin to become inflamed (red and swollen)
  • lichen sclerosus - is a long-term skin disorder that causes itchy or sore white spots to develop on the skin around the genitals
  • atopic eczema - where your skin becomes red, dry and flaky

Other conditions

Systemic conditions affect your whole body and they can sometimes make your bottom feel itchy. Systemic conditions include:

Medication

Some types of medication, including those applied directly to your skin (topical), may make your bottom feel itchy.

For example, if you use a cream to treat haemorrhoids, it may irritate the sensitive skin around your anus and make the itching worse.

Some topical medicines may also cause contact dermatitis (red, itchy skin) if used for long periods of time.

Medicines that may cause itchy bottom or make your symptoms worse include:

  • peppermint oil - which is sometimes used to help relieve intestinal or stomach cramps
  • long-term use of local anaesthetics - medicines that numb a specific part of your body
  • glyceryl trinitrate - which is often prescribed as a topical cream to treat anal fissures and may cause itching 
  • long-termtopical corticosteroids use - medicines applied directly to the skin to help reduce inflammation

If a medicine you are taking is causing itchy bottom, your bottom should itch less after you have completed the course of medication.

Never stop taking a prescribed medication unless advised to do so by your GP or other qualified healthcare professional responsible for your care.

Speak to your GP if you are taking a medicine on a long-term basis and it is causing itchy bottom. They may be able to prescribe an alternative.

Medical Review: June 19, 2012
Next Article:

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
fish n chips
Diarrhoea & more
man coughing
10 common allergy triggers
couple watching sunset
How much do you know?
Immune-boosting foods
The role of diet
woman washing face
Living and dealing with eczema
boy looking at broccoli
Quick tips for feeding picky eaters
bag of crisps
Food cravings that wreck your diet
dogs face
Workout with Fido
polka dot dress on hangar
Lose weight without dieting